Lightning, Belknap
- When
- June 9, 7:45 PM EST
- Where
- Belknap County, New Hampton
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.519, -71.423 (the zone’s center; the record gives no point)
A fire ignited by a nearby lightning strike caused considerable damage to a lakeside lodge in New Hampton. The lightning struck a nearby tree and followed the wiring of an outdoor lighting system to the lodge.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A fire ignited by a nearby lightning strike caused considerable damage to a lakeside lodge in New Hampton. The lightning struck a nearby tree and followed the wiring of an outdoor lighting system to the lodge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 9, 1:44 PM EST, 6 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
244 PM EDT THU JUN 9 2005
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
LARGE RIDGE IN THE UPPER ATMOSPHERE WILL BUILD OVER THE AREA TONIGHT
AND FRIDAY. A WEAK FRONTAL BOUNDARY OVER SOUTHERN NEW HAMPSHIRE
WILL LIFT NORTHEAST ACROSS THE GRAY MAINE FORECAST AREA TONIGHT.
SOME SHOWERS AND THUNDERSTORMS WILL RESULT. IN ADDITION WARM
DEWPOINTS OVER THE COLDER OCEAN WILL RESULT IN SEA FOG DEVELOPMENT
TONIGHT. ON FRIDAY QUITE A BIT OF MOISTURE IN THE ATMOSPHERE WILL
RESULT IN CONSIDERABLE CLOUDS AND AGAIN THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS.
&&
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...BERMUDA HIGH IN
CHARGE THROUGH MON WITH ITS WARM TEMPS AND UNCOMFORTABLE
HUMIDITIES. ALSO CHANCE OF SHOWER/TSTORMS ESPECIALLY DURING
THE AFTERNOONS. GFS LONG RANGE BRINGS DOWN A BACKDOOR COLDFRONT
LATER MONDAY INTO TUESDAY AND COOLS THINGS DOWN A BIT AND DROPS
DEWPOINTS BACK DOWN INTO THE 50S.
&&
.AVIATION...VISUAL FLIGHT RULES EARLY TONIGHT EXCEPT BRIEFLY LOWER
IN THUNDERSTORMS. CONDITIONS WILL LOWER TO MARGINAL VISUAL FLIGHT
RULES IN FOG AND HAZE OVERNIGHT WITH INSTRUMENT FLIGHT RULES IN FOG
NEAR THE COAST. CONDIDTIONS WILL IMPROVE TO GENERALLY VISUAL
FLIGHT RULES BY MIDDAY FRIDAY.
&&
.MARINE...WINDS WILL INCREASE TO SMALL CRAFT CRITERIA ON FRIDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ150-170 FROM NOON FRIDAY TO
7 PM FRIDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 431 AM EDT THU JUN 9 2005 ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-100830- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA OUT 25 NM- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD... BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT... COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY... DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON... FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN... KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN... LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH... MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD... OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH... RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD... SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE... TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE 431 AM EDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS TODAY...ESPECIALLY ACROSS SOUTHERN SECTIONS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
623 PM EDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG BATH 44.17N 71.97W
06/09/2005 GRAFTON NH LAW ENFORCEMENT
TREES DOWN.
&&
HAYESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 705 PM EDT THU JUN 9 2005 NHZ003-005-100104- NORTHERN GRAFTON NH-SOUTHERN GRAFTON NH- INCLUDING THE CITIES OF...BETHLEHEM...LEBANON...LINCOLN... LITTLETON...PLYMOUTH AND WOODSVILLE 705 PM EDT THU JUN 9 2005 ...STRONG THUNDERSTORMS WILL PRODUCE GUSTY WINDS...HAIL AND VERY HEAVY RAINS ACROSS GRAFTON COUNTY... LOOK FOR AN AREA OF STRONG THUNDERSTORMS TO MOVE ACROSS CENTRAL AND SOUTHERN GRAFTON COUNTIES THROUGH 815 PM. AS THESE STORMS PASS LINCOLN...WARREN....WENTWORTH AND RUMNEY...THEY WILL PRODUCE WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IS POSSIBLE. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES IN SMALL CREEKS AND STREAMS. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 723 PM EDT THU JUN 9 2005 NHZ004-006-100122- NORTHERN CARROLL NH-SOUTHERN CARROLL NH- INCLUDING THE CITIES OF...CONWAY...MOULTONBOROUGH AND OSSIPEE 723 PM EDT THU JUN 9 2005 ...THUNDERSTORMS WITH STRONG WINDS...HAIL AND VERY HEAVY RAIN WILL AFFECT CARROLL COUNTY BETWEEN 730 PM AND 845 PM... AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL CROSS CARROLL COUNTY FROM WEST TO EAST EARLY THIS EVENING. AS THE STRONGEST STORMS AFFECT JACKSON...CONWAY...ALBANY AND MADISON...EXPECT WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN MAY FALL WITH THESE STORMS. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS. IF YOU PLAN TO BE OUTSIDE THIS EVENING IN CARROLL COUNTY...BE ON THE ALERT FOR THREATENING WEATHER. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 735 PM EDT THU JUN 9 2005 MEZ008-009-100134- CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME- INCLUDING THE CITIES OF...COBURN GORE...EUSTIS...JACKMAN AND RANGELEY 735 PM EDT THU JUN 9 2005 ...THUNDERSTORMS WITH STRONG WINDS...HEAVY RAIN AND HAIL WILL AFFECT PORTIONS OF FRANKLIN AND SOMERSET COUNTIES IN WESTERN MAINE THROUGH 915 PM... AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN FRANKLIN AND CENTRAL SOMERSET COUNTIES EARLY THIS EVENING. AS THE STORMS AFFECT TIM POND...RANGELEY...EUSTIS...JACKMAN AND LONG POND...EXPECT WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IS POSSIBLE... AND THIS COULD RESULT IN LOCALIZED FLOODING. IF YOU PLAN TO BE OUTSIDE IN THE MOUNTAINS OF WESTERN MAINE THIS EVENING...BE ON THE ALERT FOR THREATENING WEATHER. HAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
755 PM EDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG HANOVER 43.70N 72.29W
06/09/2005 GRAFTON NH LAW ENFORCEMENT
MANY TREES DOWN
&&
HAYESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 812 PM EDT THU JUN 9 2005 NHZ009-100211- BELKNAP NH- INCLUDING THE CITIES OF...MEREDITH 812 PM EDT THU JUN 9 2005 ...STRONG THUNDERSTORMS WILL AFFECT BELKNAP COUNTY THROUGH 930 PM... AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL CROSS BELKNAP COUNTY FROM WEST TO EAST EARLY THIS EVENING. AS THE STRONGEST STORMS AFFECT MEREDITH...NEW HAMPTON AND SANBORNTON THROUGH 840 PM...EXPECT WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN MAY FALL. THIS COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES IN SMALL STREAMS AND CREEKS. IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY. HAYES
The Portland,ME radar (KGYX), 103 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458019.